GPA, azathioprine and biopsy: I am on... - Vasculitis UK

Vasculitis UK

7,342 members6,346 posts

GPA, azathioprine and biopsy

stuc profile image

I am on azathioprine for GPA, which is currently in remission, Urologist wants to take me off these for a few days to carry out a biopsy on my prostate,

I am nervous about stopping my immune suppressant as it may lead to the GPA becoming active again.

Has anyone had a similar experience and how did it go

Cheers

8 Replies

Hi. I had to stop mine for a few days when I had a nasty chest infection. Like you I was in remission and worried it would reignite my GPA but it didn't thankfully. This happened several times and I was ok each time. Good luck with the biopsy.

stuc profile image
stuc in reply to ludo

Thanks Ludo

Hi,

I was told to stop because of shingles for 3 months and was fine, Azathioprine stays in your system for months after you stop taking it

Take care

Sfs

stuc profile image
stuc in reply to sorefeetsoldier

Thanks SFS

Hi Stuc, I had a prostate biopsy last November. The nature of the procedure puts you at risk of infection. I'm on Mycophenolate but my urologist didn't tell me to stop taking them. I was just given some strong antibiotics. That was the same situation when I had the subsequent prostatectomy. I'm not sure what impact stopping the immunosuppressant just for a few days has on the immune system. Chris

I also forgot to add that my urologist wanted to stop the the Mycophenolate during the prostate surgery because of the infection risk. He wrote to my vasculitis consultant about it who advised him not to stop the Mycophenolate. I suppose it's a case of balancing one risk against another but in my case I didn't have any infection problems as a result of either procedure.

Thanks Chris, I think I will call my rheumatologist to discuss

Hope all goes well with the biopsy

You may also like...